Alert archive / Oregon / Gale Warnings in 2021
Gale Warning 11, NWS Portland, OR
NWS Portland, OR issued this gale warning at Feb 10, 2021, 11:07 AM PST. It took effect at Feb 11, 2021, 1:00 PM PST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 10, 2021, 11:07 AM PST (19:07 UTC)
- In effect from
- Feb 11, 2021, 1:00 PM PST
- Expired
- Feb 11, 2021, 6:25 PM PST
- In force
- 5 hr
- Issued by
- NWS Portland, OR
The text
As transmitted.
574 WHUS76 KPQR 101907 MWWPQR URGENT - MARINE WEATHER MESSAGE National Weather Service Portland OR 1107 AM PST Wed Feb 10 2021 PZZ250-270-110815- /O.EXT.KPQR.SC.Y.0021.210211T1300Z-210211T2100Z/ /O.NEW.KPQR.GL.W.0011.210211T2100Z-210212T1200Z/ Coastal waters from Cape Shoalwater WA to Cascade Head OR out 10 NM- Waters from Cape Shoalwater WA to Cascade Head OR from 10 to 60 NM- 1107 AM PST Wed Feb 10 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 5 AM TO 1 PM PST THURSDAY... ...GALE WARNING IN EFFECT FROM 1 PM THURSDAY TO 4 AM PST FRIDAY... * WHAT...For the Gale Warning, east winds 20 to 30 kt with gusts up to 40 kt and seas 6 to 11 feet at 14 seconds expected. For the Small Craft Advisory, east winds 15 to 25 kt with gusts up to 30 kt and seas 7 to 10 feet at 14 seconds expected. * WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head OR out 10 NM and Waters from Cape Shoalwater WA to Cascade Head OR from 10 to 60 NM. Strongest winds will be through the gaps in the Coast Range. * WHEN...Gale Warning, from 1 PM Thursday to 4 AM PST Friday. Small Craft Advisory, from 5 AM to 1 PM PST Thursday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ255-275-110815- /O.CON.KPQR.SC.Y.0021.210211T1500Z-210212T1600Z/ Coastal waters from Cascade Head to Florence OR out 10 NM- Waters from Cascade Head to Florence OR from 10 to 60 NM- 1107 AM PST Wed Feb 10 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM THURSDAY TO 8 AM PST FRIDAY... * WHAT...South winds 15 to 25 kt with gusts up to 30 kt and seas 7 to 10 feet at 14 seconds expected. * WHERE...Waters from Cascade Head to Florence OR from 10 to 60 NM and Coastal waters from Cascade Head to Florence OR out 10 NM. * WHEN...From 7 AM Thursday to 8 AM PST Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ For more information from the National Weather Service visit http://weather.gov/portland
4 follow-up statements
971 WHUS76 KPQR 102212 MWWPQR URGENT - MARINE WEATHER MESSAGE National Weather Service Portland OR 212 PM PST Wed Feb 10 2021 PZZ250-270-111115- /O.CON.KPQR.SC.Y.0021.210211T1300Z-210211T2100Z/ /O.CON.KPQR.GL.W.0011.210211T2100Z-210212T1200Z/ Coastal waters from Cape Shoalwater WA to Cascade Head OR out 10 NM- Waters from Cape Shoalwater WA to Cascade Head OR from 10 to 60 NM- 212 PM PST Wed Feb 10 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 AM TO 1 PM PST THURSDAY... ...GALE WARNING REMAINS IN EFFECT FROM 1 PM THURSDAY TO 4 AM PST FRIDAY... * WHAT...For the Gale Warning, east winds 20 to 30 kt with gusts up to 40 kt and seas 6 to 11 feet at 14 seconds expected. For the Small Craft Advisory, east winds 15 to 25 kt with gusts up to 30 kt and seas 7 to 10 feet at 14 seconds expected. * WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 10 to 60 NM and Coastal waters from Cape Shoalwater WA to Cascade Head OR out 10 NM. Strongest winds will be through the gaps in the Coast Range near the Columbia River, Tillamook, and Pacific City. * WHEN...Gale Warning, from 1 PM Thursday to 4 AM PST Friday. Small Craft Advisory, from 5 AM to 1 PM PST Thursday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ255-275-111115- /O.CON.KPQR.SC.Y.0021.210211T1500Z-210212T1600Z/ Coastal waters from Cascade Head to Florence OR out 10 NM- Waters from Cascade Head to Florence OR from 10 to 60 NM- 212 PM PST Wed Feb 10 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM THURSDAY TO 8 AM PST FRIDAY... * WHAT...South winds 15 to 25 kt with gusts up to 30 kt and seas 7 to 10 feet at 14 seconds expected. * WHERE...Waters from Cascade Head to Florence OR from 10 to 60 NM and Coastal waters from Cascade Head to Florence OR out 10 NM. * WHEN...From 7 AM Thursday to 8 AM PST Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ For more information from the National Weather Service visit http://weather.gov/portland
786 WHUS76 KPQR 111045 MWWPQR URGENT - MARINE WEATHER MESSAGE National Weather Service Portland OR 245 AM PST Thu Feb 11 2021 PZZ250-270-112345- /O.CON.KPQR.SC.Y.0021.210211T1300Z-210211T2100Z/ /O.CON.KPQR.GL.W.0011.210211T2100Z-210212T1200Z/ Coastal waters from Cape Shoalwater WA to Cascade Head OR out 10 NM- Waters from Cape Shoalwater WA to Cascade Head OR from 10 to 60 NM- 245 AM PST Thu Feb 11 2021 ...GALE WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 AM PST FRIDAY... * WHAT...For the Gale Warning, east winds 20 to 30 kt with gusts up to 40 kt and seas 6 to 9 feet at 15 seconds expected. * WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 10 to 60 NM and Coastal waters from Cape Shoalwater WA to Cascade Head OR out 10 NM. * WHEN...Gale Warning, from 1 PM this afternoon to 4 AM PST Friday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ255-275-112345- /O.CON.KPQR.SC.Y.0021.210211T1500Z-210212T1600Z/ Coastal waters from Cascade Head to Florence OR out 10 NM- Waters from Cascade Head to Florence OR from 10 to 60 NM- 245 AM PST Thu Feb 11 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 8 AM PST FRIDAY... * WHAT...South winds 15 to 25 kt with gusts up to 30 kt and seas 4 to 7 feet at 15 seconds expected. * WHERE...Waters from Cascade Head to Florence OR from 10 to 60 NM and Coastal waters from Cascade Head to Florence OR out 10 NM. * WHEN...From 7 AM this morning to 8 AM PST Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ For more information from the National Weather Service visit http://weather.gov/portland
770 WHUS76 KPQR 112232 MWWPQR URGENT - MARINE WEATHER MESSAGE National Weather Service Portland OR 232 PM PST Thu Feb 11 2021 PZZ250-270-121145- /O.EXT.KPQR.GL.W.0011.000000T0000Z-210212T2100Z/ Coastal waters from Cape Shoalwater WA to Cascade Head OR out 10 NM- Waters from Cape Shoalwater WA to Cascade Head OR from 10 to 60 NM- 232 PM PST Thu Feb 11 2021 ...GALE WARNING NOW IN EFFECT UNTIL 1 PM PST FRIDAY... * WHAT...East winds 20 to 30 kt with gusts up to 40 kt and seas 7 to 11 feet at 14 seconds. * WHERE...Waters from Cape Shoalwater WA to Cascade Head OR from 10 to 60 NM and Coastal waters from Cape Shoalwater WA to Cascade Head OR out 10 NM. * WHEN...Until 1 PM PST Friday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ255-275-121145- /O.EXT.KPQR.SC.Y.0021.000000T0000Z-210212T2100Z/ Coastal waters from Cascade Head to Florence OR out 10 NM- Waters from Cascade Head to Florence OR from 10 to 60 NM- 232 PM PST Thu Feb 11 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 PM PST FRIDAY... * WHAT...South winds 15 to 25 kt with gusts up to 30 kt and seas 7 to 9 feet at 13 seconds. * WHERE...Waters from Cascade Head to Florence OR from 10 to 60 NM and Coastal waters from Cascade Head to Florence OR out 10 NM. * WHEN...Until 1 PM PST Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ For more information from the National Weather Service visit http://weather.gov/portland
138 WHUS76 KPQR 120225 MWWPQR URGENT - MARINE WEATHER MESSAGE National Weather Service Portland OR 625 PM PST Thu Feb 11 2021 PZZ250-270-121530- /O.CAN.KPQR.GL.W.0011.000000T0000Z-210212T2100Z/ /O.NEW.KPQR.SC.Y.0022.210212T0225Z-210212T2100Z/ Coastal waters from Cape Shoalwater WA to Cascade Head OR out 10 NM- Waters from Cape Shoalwater WA to Cascade Head OR from 10 to 60 NM- 625 PM PST Thu Feb 11 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM PST FRIDAY... * WHAT...East winds 15 to 25 kt with gusts up to 30 kt, with isolated gusts up to 35 kt and seas 5 to 7 feet at 14 seconds. * WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head OR out 10 NM and Waters from Cape Shoalwater WA to Cascade Head OR from 10 to 60 NM. * WHEN...Until 1 PM PST Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ PZZ255-275-121530- /O.CON.KPQR.SC.Y.0021.000000T0000Z-210212T2100Z/ Coastal waters from Cascade Head to Florence OR out 10 NM- Waters from Cascade Head to Florence OR from 10 to 60 NM- 625 PM PST Thu Feb 11 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST FRIDAY... * WHAT...South winds 10 to 20 kt with gusts up to 25 kt and seas 4 to 7 feet at 14 seconds. * WHERE...Waters from Cascade Head to Florence OR from 10 to 60 NM and Coastal waters from Cascade Head to Florence OR out 10 NM. * WHEN...Until 1 PM PST Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ For more information from the National Weather Service visit http://weather.gov/portland
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this gale warning went out at Feb 10, 3:28 AM PST, 7 hours 39 minutes earlier.
Area forecast discussion, Feb 10, 3:28 AM PST, 7 hours 39 minutes before
Area Forecast Discussion
National Weather Service Portland OR
328 AM PST Wed Feb 10 2021
.SYNOPSIS...Benign weather pattern continues today, Then big changes
arrive Wed night into Thu, thanks to much colder air being pushed
across the northern Rockies and spilling to the Pacific Northwest.
We'll see brisk east winds pushing cold air west of the Cascades for
Thu through Sat. Low pressure will provide moisture on Thu, with rain
and snow across region. Messiest weather will be Thu night, with wide
range of weather across region. Then, cold with snow showers Friday.
Another front arrives Sat, with another round of snow. Will stay
chilly through rest of the weekend, with snow showers on Sunday.
Gradually warming early next week, with lowland rain and mountain
snow.
&&
.SHORT TERM...Today through Saturday...Still quiet but chilly start
to Wed with temps in the upper 20s across much of the lowlands. Upper
ridge offshore continues near 135W as splitting system near 145w will
near the coast Thu afternoon. By this time the well advertised cold
air has pushed into the region and filtering into the CWA. Initially
pcpn starts as rain for the lowlands but by Thu evening snow will be
falling north of about Salem with rain to the south. But where that
rain/snow division will depend on where the surface low ends up. And
still - models are having difficulty with that. Right now looks like
the south Willamette valley will be just through Sat. But should the
low take a more southern track, freezing temperatures could reach
that area, resulting in freezing rain. Freezing rain is possible for
the coast range and even the north coast early Fri. Right now looks
like the central Willamette valley will be in the rain to freezing
rain to snow transition zone. For the north Willamette valley into
sw WA, should be all snow. New model guidance showing a juicier
system Thu night into Friday AM. Digging further into the models,
the GFS is showing a broad area of synoptic lift and strong
frontogenesis during this time so feel increasing QPF and resulting
snow amounts is a good idea. For now will go with around 3 to 5
inches snow for Thu night and Fri, but higher amounts are certainly
possible. As an example for Portland metro the NBM showing 80%
chance for greater than 2" and a 42% chance greater than 4". There
is also a 20% chance for greater 6". The NBM has similar results for
the Kelso/Longview area.
Pcpn rates will ease some on Friday as the first system departs, but
another juicy system pushes in on Saturday. This system looks like
the surface low will be further north with warmer air aloft eroding
at the cold air. Will probably see substantial freezing rain in the
central valley and parts of the coast range. Eventually the
freezing rain works its way north to sw WA as some of the ensembles
show. Snow amounts forecast will be a bit more challenging for north
Willamette and sw WA on Sat-Sat night due to the possibility of
freezing rain, but think will see another 3 to 5 inches snow. The
Gorge, Upper Hood, and the Cascades will get a new coat of paint
later Thu into the weekend. Cascades should see 8 to 12" Thu-Fri and
10 to 15" Fri night-Sat. Gorge and Upper Hood with 4-8" Thu-Fri, and
6 to 10" Fri night-Sat. One thing lowering confidence in the snow
amounts in the Cascades is the orographics aren't highly favorable,
so will have to rely synoptic lift and frontogenesis for good snow
rates.
With these changes in guidance have extended the winter storm watch
into Sat for the Cascades, Gorge, and lowlands from central
Willamette Valley into sw WA. This will be a prolonged period of
wintery weather for much of the forecast area. Besides the wintery
pcpn, temperatures will dip into the 20s for much of the northern
half of the forecast area and along with gusty east winds will see
the windchill index in the low teens.
.LONG TERM...Saturday night through Tuesday...Cold air remains place
with temps in the 20s and single digits in the Cascades. But with
brisk east winds will probably see wind chill index in the low teens
for the lowlands. But there is gradual warming as the offshore flow
weakens later Sun into Mon as the storm track lifts further north.
Another front will arrive later Sun night into Mon, with snow levels
slowly rising. May see some light snow initially at lowest inland
locations, but think most areas transitions to rain, with snow above
1500 feet.
&&
.AVIATION...12Z TAF period: High pressure offshore will nudge
closer to the coast today. Predominant VFR across the region,
although there are isolated pockets of freezing fog. There might
have been more fog, except however, an area of mid level stratus
has been expanding across far northwest Oregon helping keep
temperatures from bottoming out near the dew points. Since model
data didn't have that cloud bank forecast, don't have much
confidence as to when it may, if ever, dissipate today. Have
tentatively placed a 16-18Z time in the northern tier of the
TAFs. Low pressure currently located west of 140W will approach
the coast tonight with mid level clouds arriving sometime around
11/00Z then lower to MVFR later overnight. This increasing cloud
cover should keep temperatures elevated above freezing tonight
which becomes especially important as differing models bring
light precip to the area at differing times overnight.
Additionally, cold arctic air will spill into the Columbia Basin
tonight with Gorge outflow gusts 20-30 kts beginning to affect
KTTD close to 11/12Z.
For detailed regional Pac NW aviation weather information, go
online to: https://weather.gov/zse
KPDX AND APPROACHES...VFR although there is a mid level deck
with cigs around 045. May see some lowering of the deck but
probably not much below FL040. Am fairly confident cigs will fall
below 040 and then to 015-025 around and after 11/06Z. /JBonk
&&
.MARINE...No significant changes to the overall picture of the
marine forecast. Have continued to make subtle changes to
reflect the positioning of the surface lows for the next few
days. Fairly benign conditions across the coastal waters through
Wednesday evening. Low pressure will approach the waters late
Wednesday night while high pressure builds east of the Cascades.
This will produce gusty east winds across the waters through
early Friday morning. Winds will be particularly strong through
the gaps in the Coast Range near the Columbia River, Tillamook
and Newport. Gusts could push on gale criteria in the mid 30 kt
range for the northern waters while 20-30 kt gusts are more
likely. Seas are expected to stay below 10 ft through the end of
the week with the strongest winds and .the related wind waves
downwind of the Columbia mouth bringing combined seas to the 6-9
ft range. Have issued Small Craft Advisories for these winds,
running longer across the northern waters.
The offshore flow will continue into the weekend. Another surface
low will arrive somewhere off the Oregon or California coast
Saturday afternoon, this time with a much better potential of
bringing a fresh swell into the lower teens.
One more weather note, there is a distinct possibility for snow
and freezing rain to develop along the far north Oregon and South
Washington coast. Main concern would be for snow and ice loading,
especially if conditions come together just right to produce
moderate ice accumulations under freezing rain. JBonk/BPhillips
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Storm Watch from Thursday morning through Friday morning
for Central Columbia River Gorge-Upper Hood River Valley-
Western Columbia River Gorge.
Winter Storm Watch from Thursday afternoon through Friday
morning for Cascade Foothills in Lane County-Cascades in
Lane County-Central Coast Range of Western Oregon-Coast
Range of Northwest Oregon-Greater Portland Metro Area-
Lower Columbia-Northern Oregon Cascade Foothills-Northern
Oregon Cascades.
Winter Storm Watch from Thursday evening through Friday morning
for South Willamette Valley.
Winter Storm Watch from Thursday afternoon through Friday
morning for Central Willamette Valley.
WA...Winter Storm Watch from Thursday morning through Friday morning
for Central Columbia River Gorge-Western Columbia River
Gorge.
Winter Storm Watch from Thursday afternoon through Friday
morning for Greater Vancouver Area-I-5 Corridor in Cowlitz
County-South Washington Cascade Foothills-South Washington
Cascades-Willapa Hills.
PZ...Small Craft Advisory from 5 AM Thursday to 7 PM PST Friday for
coastal waters from Cape Shoalwater WA to Cascade Head OR
out 60 NM.
Small Craft Advisory from 7 AM Thursday to 8 AM PST Friday for
coastal waters from Cascade Head OR to Florence OR out 60
NM.
&&
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortlandThe office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 10, 2:14 AM PST | Small Craft Advisory | PQR | 68 hr | |
| Feb 10, 2:47 PM PST | Blizzard Warning | PQR | 43 hr | |
| Feb 10, 2:47 PM PST | Winter Storm Warning | PQR | 5 days | |
| Feb 10, 2:47 PM PST | Winter Weather Advisory | PQR | 6 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.